The Long Game: My AHP diagnosis and management journey
This content is sponsored by Alnylam Pharmaceuticals and is intended for U.S. audiences only. Colin is an Alnylam patient ambassador.
When I was 10 years old, I was riding in the car with my granddad when we were struck head-on by a car going more than 60 miles per hour. I catapulted forward as the seat belt ripped into my stomach and my head ricocheted into the passenger window. Following the crash, I spent weeks in the hospital after emergency surgery, and even after I recovered, concerns remained of any potential long-term repercussions from the accident.
Little did I know that in addition to my car accident, I would also embark on a lengthy and challenging path ahead that would lead to my acute hepatic porphyria (AHP) diagnosis and management of my disease. Looking back on the entirety of my journey, I’m grateful for each moment that led me to treatment and finally helped me feel like I can quit planning my life around AHP.
A Long Road to Diagnosis
Fast forward from the accident into young adulthood, I started to develop a myriad of health issues, including seizures, digestive problems and abdominal pain. My doctors were unable to determine a clear cause and attributed my symptoms to lingering effects from the car crash.
I was constantly sick, always in pain and frequenting doctors, emergency rooms and clinics. I started to hear people using labels like “hypochondriac” and “drug seeker” as nothing could ease the pain I was experiencing.
Along with these spells of sickness, I also experienced mental challenges, particularly anxiety. My career ambitions were put on the backburner, and separately from my medical issues, my wife and I had learned it was unlikely we would be able to conceive children.
Each time my doctors suggested a new diagnosis, I believed it – until inevitably, it was proven incorrect. No one could figure out what was wrong.
In 2013, I had a bout of insomnia and was in a dazed state for two weeks until I “came back to reality” in a detox facility. I learned that a few of my family members had found prescription pain medication and wrongfully concluded I had an addiction. I found myself in a detox and outpatient recovery program, where I was discouraged from even taking over-the-counter painkillers. I was still experiencing unbearable pain, and out of necessity I learned how to cope with intense pain without medication.
When I finally got released, I was in survival mode – trying to save my marriage, trying to salvage my reputation and simply just trying to keep going. I focused on getting better and being “normal” again and even almost convinced myself that my health problems were all in my head. Almost.
Things were looking better, until suddenly they weren’t again.
This is when one of the most devastating symptoms revealed itself, paralysis. I cycled between periods of mobility and not being able to use my limbs at all. During my worst attack, the paralysis even began to affect my ability to breathe. It was at this low point when my current doctor walked into my life. He was the first doctor who sat with me and really listened to my experience. After hearing my story, we decided to visit a neurology clinic, where they threw everything out the window – including the car crash theory – and conducted every test, starting from square one. Finally, a test of my porphyrin levels found that mine were over 350 times the normal range. From there, we were able to put the pieces together and determine that I had AHP.
A Path Forward
At the time of my diagnosis, I was eager to put a management plan in place. I began to closely follow regulatory updates for the clinical trial evaluating givosiran in patients with AHP and discussed with my doctor whether it would be the right fit for me, if approved. As soon as it was approved in November 2019 by the U.S. FDA as GIVLAARI® (givosiran) for the treatment of adults with AHP, my doctor put in the order. Before I began treatment, we discussed possible side effects, including nausea, severe allergic reaction, liver problems, kidney problems and injection site reactions. Additionally, my doctor told me that the most common side effects of GIVLAARI in clinical trials were nausea and injection site reactions. GIVLAARI can also cause increased levels of blood homocysteine (a type of amino acid).
I received my first monthly GIVLAARI injection in January 2020. At first, I didn’t notice a whole lot of a difference, and I experienced injection site reactions and stinging from the injection. Having done research into GIVLAARI, I wanted to stick with it. Eventually, I noticed I was having fewer porphyria attacks. This is my experience and may not be reflective of other individuals’ experiences. Please see Important Safety Information and a link to the full Prescribing Information for GIVLAARI below.
The Next Chapter
With fewer attacks, I felt like I didn’t have to incorporate the “porphyria factor” into my life. When I was very sick, the constant cycle of an attack, then “normalcy,” then another attack was exhausting. This new sense of empowerment was exciting but also scary. I’d learned how to be sick and had a carefully constructed life around being a constant “patient.” This new life with fewer attacks was a precious gift that I did not intend to waste. I do still experience some attacks and I have minor paralysis in my hands as well as neuropathic pain in my feet and sometimes my stomach.
Just a month after beginning treatment with GIVLAARI, my wife and I welcomed a baby boy. We moved into a new house, and I was able to accept a full-time teaching position. I feel like I’ve been given a chance for a reason, and I don’t want to squander it. That’s why I’ve been drawn to teaching: I want to use the time I’m given to help other people.
To help prevent others from experiencing a long, painful road to diagnosis like I did, my wife and I approached our Oklahoma State Senator seeking legislation requiring every newborn to receive blood screening for all rare diseases listed on the federal Recommended Universal Screening Panel (RUSP) – which was passed with near unanimous support.
With fewer attacks, I am grateful that porphyria is no longer at the center of my life. It feels like it’s been such a long journey, and I almost have to pinch myself every morning when I remember that this is my life now.
To learn more about GIVLAARI, visit GIVLAARI.com. Article is accurate at the time of publication.
GIVLAARI and its associated logo are trademarks of Alnylam Pharmaceuticals, Inc. © 2023 Alnylam Pharmaceuticals, Inc. All rights reserved. AS1-USA-01528
WHAT IS GIVLAARI® (givosiran)?
GIVLAARI is a prescription medicine used to treat acute hepatic porphyria (AHP) in adults.
IMPORTANT SAFETY INFORMATION
Do not use GIVLAARI if you have ever had a severe allergic reaction to GIVLAARI.
GIVLAARI can cause:
- Severe allergic reaction
Tell your doctor or nurse right away if you experience any of the following signs or symptoms of a severe allergic reaction during treatment:
- Swelling – mainly of the lips, tongue or throat which makes it difficult to swallow or breathe
- Breathing problems or wheezing
- Feeling dizzy or fainting
- Rash or hives
If you have a severe allergic reaction, your doctor or nurse will stop GIVLAARI treatment right away and you may need to take other medicines to control the symptoms.
- Liver problems
Your doctor will check your liver function by doing blood tests:
- Before you start using GIVLAARI
- Once a month for the first 6 months of treatment
- And when they think it is needed
If these tests show abnormal results, your doctor or nurse will decide whether to temporarily interrupt or stop treatment with GIVLAARI.
- Kidney problems
Your doctor will check how your kidneys are working while you are using GIVLAARI.
- Injection site reactions
GIVLAARI is given as an injection under the skin (called a “subcutaneous injection”). Reactions to this injection may happen during treatment with GIVLAARI.
Tell your doctor or nurse right away if you experience any of the following symptoms of an injection site reaction during treatment: redness, pain, itchiness, rash, discoloration, or swelling around the injection site.
- Increased blood homocysteine levels
GIVLAARI may cause increased levels of homocysteine (a type of amino acid) in your blood. Your doctor will check your homocysteine levels before and during treatment by doing blood tests. If your levels are increased, your doctor may check your folate, vitamins B12 and B6, and tell you to take a vitamin B6 supplement.
What are the common side effects of GIVLAARI?
The most common side effects of GIVLAARI are nausea and injection site reactions. These are not all the possible side effects of GIVLAARI. Talk to your doctor about side effects that you experience. You are encouraged to report negative side effects of prescription drugs to the FDA. Visit www.fda.gov/medwatch, or call 1-800-FDA-1088.
For additional information about GIVLAARI, please see the full Prescribing Information.